Advertisement

Bronchiolitis of immune checkpoint inhibitor therapy-related pneumonitis

Published:September 22, 2022DOI:https://doi.org/10.1016/j.amjms.2022.09.009

      Case presentation

      A 77-year-old man was diagnosed with lung adenocarcinoma and presented with bone and liver metastases (cT1bN2M1c; stage IVB). The driver mutations were negative, and the programmed cell death ligand 1 tumor proportion score was 80%. He underwent immune-checkpoint inhibitor (ICI) therapy (pembrolizumab 200 mg/m2) every three weeks. Pembrolizumab immunotherapy was administered for a total of 35 cycles, all lung lesions disappeared (Fig. 1A), and the therapeutic outcome was considered a complete response.
      However, two years after the initial diagnosis of lung adenocarcinoma, at the beginning of the 36th pembrolizumab cycle, the patient developed a persistent cough with sputum. A computed tomography (CT) scan of the chest revealed bronchiolitis in the lower lobes of both the lungs (Fig. 1B). Pembrolizumab treatment was discontinued, and a transbronchial lung biopsy of the left lower lobe was performed. Analysis of the biopsy sample showed plasma cell, neutrophil, and histiocyte infiltration into the mucous membrane of the bronchus. However, the specimen showed histological nonspecific inflammation (Fig. 2A,B). Cytological analysis of the bronchoalveolar lavage fluid revealed only a mild increase in the number of neutrophils. No pathogenic bacteria, including acid-fast bacilli, were isolated from the lavage fluid. The patient was administered macrolide antibiotics, inhalational corticosteroids and a long-acting β2 agonist; however, his condition showed no improvement. Moreover, a CT scan revealed the progression of bronchiolitis and bronchiectasis in both lungs (Fig. 1C).
      After three months, the patient presented with hepatic dysfunction. Liver screening tests showed that liver dysfunction was not due to infection (hepatitis A, B, C, or E; cytomegalovirus; Epstein–Barr virus) or autoimmune hepatitis. Further examination, including magnetic resonance cholangiopancreatography and liver biopsy, revealed sclerosing cholangitis that was attributed to pembrolizumab treatment. The patient was administered prednisolone because the hyperbilirubinemia was grade 3 according to the Common Terminology Criteria for Adverse Events (version 5.0), which improved hepatic function. Moreover, bronchiolitis, previously identified in the lower lobes of both lungs, was no longer present (Fig. 1D). The clinical course presented herein reveals how an immune-related adverse events (irAEs) associated with bronchiolitis can be induced by ICI therapy.
      In recent years, ICIs have been increasingly used because of their remarkable antitumor effects. However, non-specific immune activation caused by ICIs triggers irAEs, which limits the success of ICI therapy. The incidence of ICI-induced pneumonitis is 5% for any-grade toxicities.
      • Naidoo J.
      • Wang X.
      • Woo K.M.
      • et al.
      Pneumonitis in patients treated with anti-programmed death-1/programmed death ligand 1 therapy.
      ICI-induced pneumonitis can generally be classified into four types: organizing pneumonia, non-specific interstitial pneumonia, hypersensitivity pneumonitis, and diffuse alveolar damage.
      • Delaunay M.
      • Cadranel J.
      • Lusque A.
      • et al.
      Immune-checkpoint inhibitors associated with interstitial lung disease in cancer patients.
      However, there are few reports on irAEs of bronchiolitis-type. The approach to alleviate ICI-related pneumonitis includes ceasing ongoing drug treatments and administering systemic steroids and additional immunosuppressants. In mild cases, drug withdrawal and symptomatic treatment should be considered. Conversely, in moderate to severe cases, systemic steroids may be needed, and additional immunosuppression can be considered. In this case, drug withdrawal was ineffective. Both lower lung shadows slightly disappeared, but bronchiolitis-like shadows appeared in the right middle lobe and left upper lobe. The patient remained symptomatic with persistent cough and sputum. Therefore, steroid was a reasonable treatment option.
      In addition, this case shows that the time of onset irAEs should be noted. ICI-induced bronchiolitis appeared as an irAE approximately two years after starting ICI treatment, with no other irAEs until that time. The best practice following ICI therapy is to remain cautious about irAEs.
      In conclusion, this case suggests that irAEs should be considered in patients with intractable bronchiolitis during ICI therapy. ICI-induced pneumonitis as an irAE can manifest as bronchiolitis and appears several years after the start of ICI treatment.

      Declaration of Competing Interest

      None declared.

      Source of funding

      None declared.

      References

        • Naidoo J.
        • Wang X.
        • Woo K.M.
        • et al.
        Pneumonitis in patients treated with anti-programmed death-1/programmed death ligand 1 therapy.
        J Clin Oncol. 2017; 35: 709-717
        • Delaunay M.
        • Cadranel J.
        • Lusque A.
        • et al.
        Immune-checkpoint inhibitors associated with interstitial lung disease in cancer patients.
        Eur Respir J. 2017; 501700050